Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 12, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 17, 2019, 3:48 PM HST for Hawaii County, Hawaii. It took effect at Feb 17, 2019, 6:00 PM HST. It was in force for 58 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2019, 3:48 PM HST (01:48 UTC)
- In effect from
- Feb 17, 2019, 6:00 PM HST
- Expired
- Feb 20, 2019, 3:38 AM HST
- In force
- 58 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
175 WWHW70 PHFO 180148 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 348 PM HST Sun Feb 17 2019 HIZ028-181500- /O.NEW.PHFO.WI.Y.0012.190218T0400Z-190220T1600Z/ Big Island Summits- 348 PM HST Sun Feb 17 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Wednesday. * WINDS...South to southwest winds 40 to 55 mph. * TIMING...Increasing tonight and continuing through Tuesday night. Winds may approach High Wind Warning levels on Tuesday. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Wroe
5 follow-up statements
842 WWHW70 PHFO 181345 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 345 AM HST Mon Feb 18 2019 HIZ028-190245- /O.CON.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/ Big Island Summits- 345 AM HST Mon Feb 18 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY FOR THE BIG ISLAND SUMMITS... * WINDS...South to southwest winds 40 to 55 mph with gusts up to 60 mph. * TIMING...Strong and gusty winds are expected over the summits of Maunakea and Maunaloa. Wind speeds may approach High Wind Warning levels on Tuesday. * IMPACTS...Winds this strong will produce difficult driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
403 WWHW70 PHFO 190130 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Mon Feb 18 2019 HIZ028-191430- /O.CON.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/ Big Island Summits- 330 PM HST Mon Feb 18 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...South 30 to 50 mph with localized gusts over 75 mph. * TIMING...Through 6 AM HST Wednesday. * IMPACTS...Winds this strong will produce difficult driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Burke
065 WWHW70 PHFO 191405 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 405 AM HST Tue Feb 19 2019 HIZ028-200430- /O.CON.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/ Big Island Summits- 405 AM HST Tue Feb 19 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...South 40 to 50 mph with localized gusts up to 60 mph. * TIMING...Through 6 AM HST Wednesday. * IMPACTS...Winds this strong will produce difficult driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
398 WWHW70 PHFO 200106 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 306 PM HST Tue Feb 19 2019 HIZ028-201415- /O.CON.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/ Big Island Summits- 306 PM HST Tue Feb 19 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...South to southwest 35 to 50 mph with localized gusts over 60 mph. * TIMING...Through 6 AM HST Wednesday. * IMPACTS...Winds this strong will produce difficult driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Birchard
393 WWHW70 PHFO 201338 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 AM HST Wed Feb 20 2019 HIZ028-210245- /O.UPG.PHFO.WI.Y.0012.000000T0000Z-190220T1600Z/ /O.NEW.PHFO.HW.W.0003.190220T1338Z-190221T0400Z/ Big Island Summits- 338 AM HST Wed Feb 20 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. * WINDS...Southwest 50 to 60 mph with localized gusts to 75 mph. * TIMING...Through 6 PM HST today. * IMPACTS...Winds this strong will produce difficult driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Gibbs
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 17, 9:56 AM HST, 5 hours 52 minutes earlier.
Area forecast discussion, Feb 17, 9:56 AM HST, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 956 AM HST Sun Feb 17 2019 .SYNOPSIS... Breezy northerly winds and showery conditions will continue across the western end of the state into tonight as low pressure lingers to the north. Drier conditions along with a transition to light and variable winds are anticipated for the eastern end of the island chain through early Monday. A return to wet and unsettled conditions is expected late Monday into Wednesday for mainly the Big Island and Maui County, where a plume of deep tropical moisture is forecast to setup. Improving conditions will be possible during the second half of the week. && .DISCUSSION... A locally breezy and wet northerly flow remains in place over the western half of the state, while drier conditions and light and variable winds are setting up for the eastern end of the state. A surface low centered roughly 250 miles north of the Big Island is responsible for the contrasting weather regimes, and a persistent broad upper level trough parked across the region is maintaining some instability. A moist northerly flow with precipitable water (PW) values around 1.25 inches is streaming over Kauai, Oahu, and Molokai, where light to moderate showers have deposited generally less than an inch of rainfall along windward and north facing slopes in the past 12 hours. That said, a few interior Kauai gages have picked up in excess of 2 inches during this time, and since this shower activity will persist today and a few briefly heavy showers are possible, we will have to keep an eye on the Kauai rivers, which have low odds of having significant rises today. No flood concerns are present on Oahu and Molokai, where a few showers will spill over to leeward areas through the day. A slightly unstable light and variable wind regime is in place on the Big Island and will push over to Maui later today. The Big Island is starting out mostly clear, while the fading northerly flow on Maui is sending some showers to north facing terrain. PW is down around and inch, but afternoon sea breezes will produce interior clouds and spotty showers, mainly over the terrain. Tonight and early Monday will serve as a transition period, marking the end of the recent, extended spell of breezy and cool conditions. The surface low will move westward and pass a couple hundred miles north of Kauai on Monday. This will slacken the local pressure gradient and cause winds to go light and variable state-wide on Monday. The persistent upper level trough that has dominated our weather for more than a week will begin to strengthen once again. This will lead to increased instability, especially near the core of the reinvigorated mid to upper level low setting up just west of Kauai. As a result, a few heavy showers, and possibly a thunderstorm, may develop over the interior of Kauai and Oahu in the afternoon. Otherwise, mostly clear morning conditions will give way to sea breezes with afternoon clouds and spotty showers. Wet and unstable conditions will develop over the eastern half of the state Monday night and persist through at least Tuesday. The weather feature of concern is a deep plume of tropical moisture currently sitting 400 to 700 miles east of the Big Island. As the surface low to our north drifts westward, this broad zone of convergent southerly flow with PW values around 2 inches will spread over the Big Island and Maui. The upper level trough centered just west of the islands will sharpen, setting up a region of divergence over the plume of deep moisture. Chances for heavy, flooding rainfall and thunderstorms look very high for the Big Island and Maui at this time, while islands to the west of the plume remain under an unstable land and sea breeze regime. Strong winds and winter weather are expected over the high summits of the Big Island, though snow levels will be much higher (11,000 to 12,000 ft) which will likely eliminate any chance of winter for the Haleakala summit on Maui. Although this plume of moisture may linger over the far eastern end of the state into the latter half of the week, conditions should begin to gradually improve. Guidance suggests the upper and surface low to the west ejecting northward with a weak surface ridge nosing in to the north of islands. PWs will likely hover around an inch to 1.4 inches near the Big Island. Winds could transition back out of the north to northeast Thursday through Friday in the light to moderate range. && .AVIATION... A complex low pressure system with a primary center about 230 nm north of the Big Island will continue to spread clouds and showers across the smaller islands. A trough of low pressure extends southward from the low across eastern Maui and is forecast to move slowly westward over the next 24 hours. Light surface winds out of the south winds lie to the east of the trough, and locally strong northwest winds lie to the west of the trough. Clouds and showers will favor north through northwest facing slopes and coasts today then north through northeast facing slopes and coasts tonight. Radar indicates max tops up to 15 kft over Kauai and Oahu indicating the potential for brief locally heavy downpours in these areas. AIRMET Sierra is expected to remain necessary over Kauai through at least early evening. Drier conditions are expected over and around the Big Island where most shower activity is expected to remain off the coast. The radar derived low level winds from the South Kauai radar indicate north winds at summit level up to 30kt. AIRMET Tango likely to remain necessary through early evening. && .MARINE... A surface low about 230 nm N of Big Island is forecast to track west through Monday. A trough extends southwest of the low to the Alenuihaha Channel. There will be fresh to strong north winds west of the trough and light to moderate variable winds east of the trough. As the trough shifts west over the next few days, fresh to strong southeast winds will spread over the eastern offshore waters, but are not expected to reach the Hawaiian Coastal Waters. Local nearshore buoys exposed to the northeast swell continue to show significant wave heights between 10 and 14 feet with a period of about 12 seconds. Surf from this swell is expected to remain at High Surf Advisory (HSA) levels along north facing shores through today and at High Surf Warning (HSW) levels along east facing shores (where the threshold is lower). Surf along east facing shores is expected to hold through tonight and begin dropping off on Monday, so the HSA and HSW may need to be extended through tonight. A new west-northwest swell should peak today and gradually subside through the middle of the week. A Small Craft Advisory (SCA) is in effect through late tonight for most Hawaiian Waters, mainly for the large seas associated with the northeast swell, however winds will remain above SCA levels today in waters around Kauai County. With the new west- northwest swell building today, expect seas to remain above the 10 ft SCA threshold in many locations at least through tonight. Seas should begin to subside on Monday, but may remain above the 10 foot criteria through Monday night for select coastal waters. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for north facing shores of the Big Island, Maui, Molokai, Oahu, Kauai, and Niihau. High Surf Warning until 6 PM HST this evening for east facing shores of the Big Island, Maui, Molokai, Oahu, Kauai, and Niihau. Small Craft Advisory until 6 AM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Southeast Waters. && DISCUSSION...Wroe AVIATION...Bedal MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 3:47 PM HST | Flash Flood Watch | HFO | Hawaii, Kalawao | 61 hr |
| Feb 17, 3:47 PM HST | Winter Storm Watch | HFO | Hawaii | 12 hr |
| Feb 18, 3:45 AM HST | Winter Storm Warning | HFO | Hawaii | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.